Texas, 2022

Hail and Damaging Winds in Texas, June 7 to 8, 2022

June 7 to 8, 2022 · NWS AMA · 33 events in 14 counties and zones

During the late overnight hours of the 7th into the 8th, several discrete thunderstorms moved through the northeastern combined Panhandles coming in from southwest Kansas and southeast Colorado. These discrete cells produced some large hail between baseball and grapefruit size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late overnight hours of the 7th into the 8th, several discrete thunderstorms moved through the northeastern combined Panhandles coming in from southwest Kansas and southeast Colorado. These discrete cells produced some large hail between baseball and grapefruit size. One supercell dropped 4 inch diameter hail near Farnsworth, TX at 530 in the morning. Eventually the further development of storms in the north organized into a line going into the morning of the 8th. This line of storms moved south from the Oklahoma Panhandle all the way through the Texas Panhandle producing winds upwards of 90 mph. Several instances of wind damage was reported and ground stations measured multiple wind gusts well above 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 7, 1:43 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Jun 7, 1:43 PM CST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
243 PM CDT Tue Jun 7 2022

.SHORT TERM...This Afternoon through Wednesday Night...

19z WV satellite shows zonal flow aloft over the Panhandles, a large
area of convection to our east over OK/AR, and ridging to our south
over the Big Bend. At the surface, weak lee troughing due to the
zonal flow aloft over the Rockies is present to our northwest while
weak surface ridging has developed in the wake of the aforementioned
convection. This has led to relatively moist easterly low level flow
over the CWA, with dewpoints mainly in the 60s. Residual cloud cover
persisted much of this morning, so temperatures remain mainly in the
70s and lower 80s, leading to complications with the forecast.

This afternoon and tonight, disturbance aloft, currently breaking
over the Rockies, looks to advance eastward. As it does so, it will
likely encounter a narrow axis of surface instability extending from
NE NM to NE CO on the eastern side of the aforementioned lee surface
trough, with progged MLCAPE of around 2000 J/kg along this axis.
Convergence along the surface trough, the aforementioned
instability, and a bit of cooling ahead of the upper disturbance
should allow convection to develop during the late afternoon and
begin to trek eastward toward the Panhandles. Here in our forecast
area, morning cloud cover has delayed surface destabilization
considerably and latest short term guidance suggests the surface
layer may fail to destabilize before insolation is lost this evening
aside from perhaps the far northwestern Texas and Oklahoma
Panhandles. Indeed, while guidance suggests plentiful MUCAPE values
of 2000-3000 J/kg will be present across the area this evening,
progged soundings suggest storms will tend to be ingesting elevated
parcels, reducing risk of tornadoes and damaging winds. Finally,
even in those areas which may hold on to surface instability through
early evening, modeled hodographs are straight in the 1-5km layer,
suggesting any supercells will tend to split, with resulting
relatively quick upscale growth shortening the window for potential
tornadoes.

Thus, current thinking is that there will be a short window late
this afternoon and early this evening where storms will be capable
of large hail and damaging winds in the far northwestern Texas and
western Oklahoma Panhandles. As the evening goes on and
thunderstorms shift eastward, top end hail risk will reduce as
storms grow upscale and wind risk will lessen as well as convection
begins to traverse areas that are at least weakly stabilized at the
surface. Otherwise, given the rich moisture with dewpoints in the
60s, localized flooding could occur if any storms pass over any
cities and towns.

Tomorrow, front pushes southward. This should provide enough lift
for some sporadic light showers and perhaps a few rumbles of thunder
during the day Wednesday given the plentiful low level moisture.
With strongest axis of MUCAPE located just behind the front to our
south, am not all that enthused with the potential for severe storms
Wednesday.

Ferguson

&&

.LONG TERM...Thursday through Monday...

The upper ridge will continue to build into the Mountain West
Thursday with an elongated high pressure system across the Texas
and into the southwest CONUS. Another subtle mid-level shortwave
will develop through the afternoon hours across eastern New Mexico
and Colorado with the development of thunderstorms through the
late afternoon. A similar setup to Monday and Tuesday, low clouds
may linger through the morning hours across portions of the
Panhandles. The clearing of these low clouds will eventually lead
to diurnal heating, but if these low clouds linger a bit longer
then the daytime heating could be slowed a bit. The thunderstorms
across the west will push eastward through the evening hours, but the
flow aloft will be relatively weak with not a ton of dynamic
forcing for storms other than the shortwave. Much of the
Panhandles has a slight chance for showers and thunderstorms
through the evening hours Thursday. A few of these storms may
become strong to severe with large hail and damaging wind gusts
the main threats.

A weak front will push southward Friday morning through the
Panhandles with north surface winds and temperatures halted from
warming above the upper 80s to lower 90s. The upper ridge will
deepen over New Mexico and Arizona Friday and Saturday with
northwesterly flow aloft. However, there is not much chance for
precipitation unless a shortwave were to develop and break down
the high either afternoon off the higher terrain. Even then, with
little to no forcing aloft, the storms would struggle to make it
into the western Panhandles.

Heading into the end of the weekend, the upper ridge will build
farther east into the Central Plains as a trough digs into the
western CONUS with southwesterly flow returning aloft. This will
return the moisture fetch into the Panhandles aloft as we maintain
southwesterly flow through early next week ahead of the next
trough, which will continue to push the upper ridge eastward.
Subtle disturbances in the flow aloft may lead to the potential
for late afternoon and evening convection into early next week.
The chances remain low at this time as this time period is still
almost a week away.

Temperatures will return to triple digits across portions of the
Panhandles this weekend into early next week as the ridge builds
overhead. However, with the trough swinging into the west and
pushing the ridge eastward, these very hot temperatures will be
short lived and the Panhandles will return to the 90s heading into
the middle of next week.

Rutt

&&

.AVIATION...18Z TAFs...

MVFR stratus continues to slowly rise and break up early Tuesday
afternoon, with all sites expected to become VFR over the next few
hours. Attention then turns to the potential for showers and
thunderstorms this evening. Current thinking is that probability
of thunder is high enough for a mention at each terminal for a few
hours. Expect additional refinements with the next TAF cycle.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  80  62  91 /  30  20  20   5
Beaver OK                  63  80  61  88 /  50  10  20  10
Boise City OK              58  76  59  90 /  50  20  20  20
Borger TX                  65  83  64  94 /  40  20  20   5
Boys Ranch TX              63  81  63  95 /  30  20  20   5
Canyon TX                  63  81  62  92 /  20  20  20   5
Clarendon TX               66  82  64  91 /  20  10  20   5
Dalhart TX                 59  77  59  90 /  30  20  20  10
Guymon OK                  62  81  63  94 /  60  10  20  10
Hereford TX                63  83  62  93 /  20  20  20   5
Lipscomb TX                63  80  61  87 /  50  30  20  10
Pampa TX                   63  79  62  89 /  40  20  20   5
Shamrock TX                66  82  64  90 /  40  20  20   5
Wellington TX              68  84  65  91 /  30  10  20   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

77/23
Hazardous weather outlook, Jun 7, 1:48 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CDT Tue Jun 7 2022

OKZ001>003-TXZ001>020-317-081000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible late this afternoon and tonight across
the Oklahoma and Texas Panhandles. Some storms may become severe,
with large hail and damaging winds the primary hazards. In addition,
heavy rainfall may accompany the strongest storms, which could
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles during the afternoon and nighttime hours both
Wednesday and Thursday. Some storms may become severe, with large
hail and damaging winds the primary hazards. In addition, heavy
rainfall may accompany the strongest storms Wednesday afternoon
and night, which could lead to localized flooding or flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

In the hours before

Local storm report, Jun 7, 4:50 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             8 NW FOUR WAY           35.76N 102.06W
06/06/2022  E1.50 INCH       MOORE              TX   PUBLIC

&&

AMW

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
June 7, 7:14 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

Hail, Ochiltree

When
June 7, 10:16 PM CST
Where
Ochiltree County, 4.34 mi NE of Farnsworth
Measured
4 in hail
Reported by
Broadcast Media
Coordinates
36.320, -100.910

Reported both by local law enforcement and broadcast media.

Hail, Ochiltree

When
June 7, 10:19 PM CST
Where
Ochiltree County, 2.76 mi N of Farnsworth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.320, -100.970

Hail, Ochiltree

When
June 7, 11:06 PM CST
Where
Ochiltree County, 12.18 mi SE of Farnsworth
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.160, -100.810

Hail, Hemphill

When
June 8, 12:00 AM CST to 12:06 AM CST
Where
Hemphill County, 0.69 mi N of Canadian
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.910, -100.380

Hail, Hemphill

When
June 8, 12:08 AM CST
Where
Hemphill County, 0.56 mi W of Canadian
Measured
1 in hail
Reported by
Public
Coordinates
35.900, -100.390

Thunderstorm Wind, Hansford

When
June 8, 4:05 AM CST to 4:14 AM CST
Where
Hansford County, 11.11 mi N of Spearman
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -101.180

Peak gust occurred at 04212CDT.

Thunderstorm Wind, Hansford

When
June 8, 4:20 AM CST to 4:30 AM CST
Where
Hansford County, 1.49 mi NNE of Spearman
Measured
69 kt (79 mph) measured gust
Reported by
AWOS
Coordinates
36.220, -101.190

Thunderstorm Wind, Ochiltree

When
June 8, 4:22 AM CST
Where
Ochiltree County, Waka
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.280, -101.050

Report of two transmission poles knocked down in Waka.

Thunderstorm Wind, Hansford

When
June 8, 4:28 AM CST
Where
Hansford County, Spearman
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.200, -101.200

Grain bins destroyed in Spearman.

Thunderstorm Wind, Ochiltree

When
June 8, 4:44 AM CST
Where
Ochiltree County, 6.24 mi S of Farnsworth
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.190, -100.960

Eight power poles were knocked down along HWY 759 south of Farnsworth.

Thunderstorm Wind, Ochiltree

When
June 8, 4:49 AM CST
Where
Ochiltree County, 16.7 mi SE of Farnsworth
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -100.770

Eight power poles reported knocked down along Highway 281, 3 miles east of Highway 70.

Thunderstorm Wind, Hutchinson

When
June 8, 4:51 AM CST to 5:11 AM CST
Where
Hutchinson County, 1.38 mi N of Stinnett
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.450

Thunderstorm Wind, Moore

When
June 8, 4:51 AM CST to 5:11 AM CST
Where
Moore County, 3.12 mi ESE of Dumas
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
35.830, -101.920

Thunderstorm Wind, Moore

When
June 8, 4:53 AM CST
Where
Moore County, 1.38 mi N of Dumas
Measured
74 kt (85 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.870, -101.970

Gas station canopy destroyed in Dumas.

Thunderstorm Wind, Moore

When
June 8, 4:55 AM CST
Where
Moore County, Dumas Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
35.850, -102.020

Thunderstorm Wind, Lipscomb

When
June 8, 4:59 AM CST to 5:01 AM CST
Where
Lipscomb County, 7.83 mi W of Lipscomb
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.220, -100.410

Thunderstorm Wind, Roberts

When
June 8, 5:15 AM CST
Where
Roberts County, 22.83 mi NW of Codman
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.880, -101.030

Thunderstorm Wind, Hutchinson

When
June 8, 5:27 AM CST to 5:31 AM CST
Where
Hutchinson County, 1.38 mi N of Stinnett
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.450

Thunderstorm Wind, Moore

When
June 8, 5:28 AM CST
Where
Moore County, 2.81 mi E of Lake Meredith
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.650, -101.620

Thunderstorm Wind, Potter

When
June 8, 5:28 AM CST
Where
Potter County, 10.34 mi ESE of Valle de Oro
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.420, -101.930

Thunderstorm Wind, Hemphill

When
June 8, 5:31 AM CST to 5:34 AM CST
Where
Hemphill County, 9.59 mi NW of Gageby
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.710, -100.460

Thunderstorm Wind, Potter

When
June 8, 5:36 AM CST to 5:42 AM CST
Where
Potter County, 9.69 mi N of Amarillo
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.340, -101.810

Thunderstorm Wind, Carson

When
June 8, 5:46 AM CST to 6:14 AM CST
Where
Carson County, 2.68 mi SE of Pantex
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.300, -101.540

Thunderstorm Wind, Carson

When
June 8, 5:50 AM CST to 6:15 AM CST
Where
Carson County, 1.49 mi SSW of Panhandle
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.330, -101.390

Thunderstorm Wind, Randall

When
June 8, 5:55 AM CST
Where
Randall County, 4.84 mi SW of Amarillo
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.150, -101.880

Power line reported down at 58th and I-27.

Thunderstorm Wind, Gray

When
June 8, 5:55 AM CST
Where
Gray County, Pampa Lefors Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
35.620, -101.000

Thunderstorm Wind, Potter

When
June 8, 5:58 AM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Thunderstorm Wind, Gray

When
June 8, 6:13 AM CST to 6:16 AM CST
Where
Gray County, 9.62 mi W of Alanreed
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.230, -100.900

Thunderstorm Wind, Armstrong

When
June 8, 6:14 AM CST to 6:16 AM CST
Where
Armstrong County, 12.15 mi SW of Claude
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -101.500

Thunderstorm Wind, Armstrong

When
June 8, 6:20 AM CST
Where
Armstrong County, 0.57 mi E of Goodnight
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.030, -101.190

Thunderstorm Wind, Armstrong

When
June 8, 6:41 AM CST
Where
Armstrong County, 15.2 mi SSE of Goodnight
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.820, -101.120

Thunderstorm Wind, Collingsworth

When
June 8, 7:07 AM CST
Where
Collingsworth County, 5.74 mi SE of Wellington
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.790, -100.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038623, 1038612, 1038613, 1038614, 1038615, 1038616, 1038624, 1038625, 1038617, 1038618, 1038619, 1038620, 1038627, 1038629, 1038621, 1038626, 1038628, 1038630, 1038633, 1038631, 1038632, 1038634, 1038635, 1038639, 1038636, 1038622, 1038637, 1038638, 1038641, 1038640, 1038642, 1038643, 1038644.